Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 67, NWS Dodge City, KS

May 22, 1999Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1999, 6:23 AM CDT for Hodgeman County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 6:23 AM CDT (11:23 UTC)
Expired
May 22, 1999, 7:25 AM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:35 AM CDTHail 0.75Jetmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 221123 RRA
SVRDDC
KSC083-221225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
623 AM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HODGEMAN COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 725 AM CDT

* AT 621 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES WEST OF JETMORE...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  JETMORE                     BY 640 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

LEE/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:52 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 22, 3:52 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
352 AM CDT SAT MAY 22 1999

MAIN PROBLEM FOR THIS MORNING IS WHETHER CONVECTION THATS GOING
OVER EXTREME NE NEW MEXICO...SE COLORADO...AND THE OKLAHOMA
PANHANDLE WILL CONTINUE INTO THE WESTERN AND SOUTHERN COUNTIES
THIS MORNING. 7Z SFC CHART SHOWED MOIST AXIS RUNNING UP THE RED
RIVER VALLEY INTO SE COLO. 850 MB MOISTURE RUNS FROM THE BIG BEND
AREA NORTH TOWARD THE CENTRAL TEXAS PANHANDLE. 850 MB PROFILERS
SHOWING WINDS HAVE GONE FROM SE TO SW DURING THE LAST 4 HOURS OVER
THE SOUTHERN PLAINS. LAST NIGHTS DELTA TS RANGED FROM 20 TO 24
OVER AREAS TO OUR IMMEDIATE WEST. WITH MANY FACTORS IN PLAY
ATTM...WILL OPT TO THROW IN A POP TO ACCOUNT FOR ONGOING CONVECTION
FOR THIS MORNING.

THE REST OF THE FCST PRETTY WELL ON TRACK. COLD FRONT PROGGED TO
PUSH THROUGH CWA TONIGHT. CONVECTION ALONG IT LOOKS LIKE A GOOD BET.
WITH MOISTURE IN PLACE...GOOD MID-LEVEL LAPSE RATES...AND
CONVERGENCE ALONG THE FRONT...HIGH POPS ARE WARRANTED. CAP WILL BE
OVERHEAD...HOWEVER...WITH GOOD MCON TAKING PLACE THIS SHOULD BE
ENOUGH TO BUST THE CAP. WILL CONTINUE MENTION OF A POP FOR THE NORTH
FOR TODAY TO COVER CONVECTION THAT MIGHT GET GOING AS FRONT
APPROACHES.

FOR SUNDAY...WILL ALSO KEEP THE LOW POP FOR THE SE AS CONVECTION
EXITS AREA DURING THE MORNING HOURS. HIGHS WILL BE MAINLY IN THE 70S.

EXTENDED DISCUSSION...
NEW AVN AND CANADIAN SPECTRAL SHOW THE SWRN US UPPER LOW TO BE A
LITTLE MORE AGGRESSIVE IN LIFTING EWRD. THIS MAY MEAN THAT TUESDAY
MAY HAVE A CHANCE FOR THUNDER INSTEAD OF CURRENT DRY FCT. WILL LV
ALONE ATTM TO AWAIT FURTHER GUIDANCE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 085/055 074/051 080 460
GCK 086/054 071/048 079 460
EHA 088/051 072/048 079 240
LBL 085/056 075/052 081 460
HYS 080/052 072/047 076 370
P28 084/059 076/053 082 262

.DDC...NONE.

MCCAMMON/KRUSE

In the hours before

Special weather statement, May 22, 4:17 AM CDT, 2 hours 6 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-222000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT SAT MAY 22 1999

...SPOTTERS WILL BE NEEDED TODAY AND TONIGHT...

A WEAK UPPER LEVEL DISTURBANCE OVER EASTERN NEW MEXICO EARLY THIS
MORNING WILL MOVE NORTHEAST DURING THE MORNING. LOW AND MID-LEVEL
MOISTURE AND UNSTABLE AIR IN THE MID-LEVEL OF THE ATMOSPHERE WILL
COMBINE WITH THE UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS
OVER AREAS SOUTH OF A GREENSBURG TO GARDEN CITY LINE THIS MORNING.
THE MAIN THREATS FROM THUNDERSTORMS WILL BE LARGE HAIL AND HIGH
WINDS.

LATER TODAY...A COLD FRONT WILL MOVE THROUGH THE REGION STARTING
LATE THIS AFTERNOON INTO TONIGHT. PLENTIFUL MOISTURE...LIFT ALONG
THE FRONT...AND UNSTABLE CONDITIONS ALOFT WILL ALLOW FOR
THUNDERSTORM FORMATION AFTER 3 PM. AS THE COLD FRONT PROGRESSES
SOUTH...SEVERE WEATHER IS EXPECTED DURING ITS PASSAGE. STORM
SPOTTERS ALONG AND TO THE EAST OF A SCOTT CITY TO SYRACUSE TO
ELKHART LINE SHOULD BE ALERT FOR LARGE HAIL AND HIGH WINDS WITH
STRONGER THUNDERSTORMS. THE SEVERE THREAT SHOULD DIMINISH EARLY
SUNDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
UPDATES CONCERNING THE EVOLUTION WEATHER SITUATION FOR TODAY.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:04 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens61 min
May 22, 4:14 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell61 min
May 22, 5:03 AM CDTSevere Thunderstorm WarningDDCSeward62 min
May 22, 5:36 AM CDTSevere Thunderstorm WarningDDCFinney64 min
May 22, 8:07 AM CDTSevere Thunderstorm WarningDDCNess48 min
May 22, 8:14 AM CDTSevere Thunderstorm WarningDDCTrego66 min
May 22, 4:41 PM CDTSevere Thunderstorm WarningDDCStanton34 min
May 22, 4:52 PM CDTSevere Thunderstorm WarningDDCHamilton33 min
May 22, 5:24 PM CDTSevere Thunderstorm WarningDDCMorton31 min
May 22, 6:52 PM CDTSevere Thunderstorm WarningDDCMorton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.